Alert archive / Pennsylvania / Winter Weather Advisories in 2019

Winter Weather Advisory 4, NWS Philadelphia/Mount Holly

January 22, 2019Carbon County, Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this winter weather advisory at Jan 22, 2019, 3:23 PM EST for Carbon County, Monroe County, Pennsylvania. It took effect at Jan 23, 2019, 10:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2019, 3:23 PM EST (20:23 UTC)
In effect from
Jan 23, 2019, 10:00 AM EST
Expired
Jan 23, 2019, 6:28 PM EST
In force
8 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Carbon County, PA, Monroe County, PA

The radar

The Binghamton radar (KBGM), 140 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS41 KPHI 222023
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
323 PM EST Tue Jan 22 2019

PAZ054-055-231000-
/O.NEW.KPHI.WW.Y.0004.190123T1500Z-190123T2200Z/
Carbon-Monroe-
Including the cities of Jim Thorpe and Stroudsburg
323 PM EST Tue Jan 22 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM TO 5 PM EST
WEDNESDAY...

* WHAT...Freezing rain expected. Total ice accumulations of a 
  light glaze expected.

* WHERE...The southern Poconos.

* WHEN...From 10 AM to 5 PM EST Wednesday. Light freezing rain
  possibly mixed with sleet should develop toward late Wednesday
  morning, then continue through late afternoon before changing to
  rain as temperatures rise.

* ADDITIONAL DETAILS...Plan on slippery road conditions, 
  especially bridges and other elevated surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Expect slippery roads. Slow down
and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter
4 follow-up statements
946 
WWUS41 KPHI 230906
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
406 AM EST Wed Jan 23 2019

PAZ054-055-232200-
/O.CON.KPHI.WW.Y.0004.190123T1500Z-190123T2200Z/
Carbon-Monroe-
Including the cities of Jim Thorpe and Stroudsburg
406 AM EST Wed Jan 23 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM THIS
MORNING TO 5 PM EST THIS AFTERNOON...

* WHAT...Freezing rain expected. Total ice accumulations of a 
  light glaze expected.

* WHERE...Carbon and Monroe Counties.

* WHEN...From 10 AM this morning to 5 PM EST this afternoon.

* ADDITIONAL DETAILS...Light freezing rain or freezing drizzle is
  expected to develop by midday and should continue through the 
  afternoon. A slow transition to drizzle or light rain should 
  occur by late afternoon or early evening as temperatures slowly 
  rise. Plan on slippery road conditions from late morning through
  the afternoon, especially on bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Expect slippery roads. Slow down
and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter

CMS
894 
WWUS41 KPHI 231544
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
1044 AM EST Wed Jan 23 2019

PAZ054-055-232200-
/O.CON.KPHI.WW.Y.0004.000000T0000Z-190123T2200Z/
Carbon-Monroe-
Including the cities of Jim Thorpe and Stroudsburg
1044 AM EST Wed Jan 23 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WHAT...Freezing rain expected. Total ice accumulations of a 
  light glaze expected.

* WHERE...Carbon and Monroe counties.

* WHEN...Until 5 PM EST this afternoon. Areas of light freezing
  rain or freezing drizzle is expected to develop around midday
  and continue through the afternoon. A slow transition to drizzle
  or light rain should occur by early this evening as  
  temperatures slowly rise.

* ADDITIONAL DETAILS...Plan on slippery road conditions this
  afternoon into early this evening, especially on bridges and 
  overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Expect slippery roads. Slow down
and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter
076 
WWUS41 KPHI 232003
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
303 PM EST Wed Jan 23 2019

PAZ054-232115-
/O.CAN.KPHI.WW.Y.0004.000000T0000Z-190123T2200Z/
Carbon-
Including the city of Jim Thorpe
303 PM EST Wed Jan 23 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

Temperatures continue to rise above freezing for much of the
county and therefore the icing threat has diminished. As a result,
the advisory has been cancelled.

$$

PAZ055-240000-
/O.EXT.KPHI.WW.Y.0004.000000T0000Z-190124T0000Z/
Monroe-
Including the city of Stroudsburg
303 PM EST Wed Jan 23 2019

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Light Freezing rain expected. Total ice accumulations of
  a light glaze.

* WHERE...Monroe county.

* WHEN...Until 7 PM EST this evening. Times of light freezing rain
  will occur into early this evening especially for the higher
  elevations, then as temperatures continue to rise a change to
  plain rain will occur.

* ADDITIONAL DETAILS...Plan on areas of slippery road conditions 
  into early this evening, especially on bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Expect slippery roads. Slow down
and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter
870 
WWUS41 KPHI 232328
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
628 PM EST Wed Jan 23 2019


PAZ055-240030-
/O.CAN.KPHI.WW.Y.0004.000000T0000Z-190124T0000Z/
Monroe-
Including the city of Stroudsburg
628 PM EST Wed Jan 23 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

Temperatures will continue to rise during the night in Monroe 
County. As a result, the potential for freezing rain has come to 
an end.

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter

Iovino

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Jan 22, 12:36 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jan 22, 12:36 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1236 PM EST Tue Jan 22 2019

.SYNOPSIS...
Arctic high pressure across the Mid-Atlantic region will move
offshore by tonight. Low pressure will move into the Great Lakes
region Wednesday and then down the Saint Lawrence Valley
Thursday. Its associated fronts will cross the area tonight and
Thursday. High pressure will return for Friday and Saturday. A
cold front will cross the area Sunday. Next week, a coastal
system may affect the area later Monday and Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The center of strong arctic high pressure is over the Mid-Atlantic
region at midday, however it will be shifting eastward through
the afternoon. This has allowed the pressure gradient to relax
quite a bit, resulting in much less wind. Plenty of sunshine
will give way to some high clouds by later this afternoon.

While it will still be cold today, it will not be as harsh as
yesterday due to much less wind and some warm air advection
occurring. For the 1230 PM update, no significant changes were
needed as the forecast is in good shape. Just tweaked the hourly
grids over the next few hours to keep them current with the
latest observations and trends.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
The surface high will move offshore tonight, with a midlevel ridge
axis moving through the region during the overnight hours. A potent
vort max will be be moving through the central plains, with several
smaller perturbations ejecting from the main trough into the Ohio
Valley and downstream. Warm advection will increase overnight, which
will act to continue the increasing cloudiness and to stunt diurnal
cooling, particularly overnight as the cloud cover begins to
thicken/lower and surface winds become predominantly southerly.

However, the temperature forecast is quite tricky tonight, because
winds will be light during the evening, and cloud cover may be too
thin and too high to prevent a sharp nocturnal drop during the
evening. Consider the MOS guidance for Millville:  13 from the MAV,
17 from the MET, and 24 from the ECS. Results will be highly
sensitive to the above-mentioned factors, with locally large errors
probable as meso- to microscale effects combat the larger-scale
evolution. In general, went on the cold side of guidance and
especially so in the susceptible Pine Barrens and valley locations
northwest of Philadelphia. Confidence is rather low, since the
timing of increased cloud cover is quite uncertain. Forecast lows
are generally in the teens outside of the urban corridor and the
immediate coast, with temperatures around 20 or even in the lower
20s in Delmarva.

Precipitation associated with the central U.S. trough and ejecting
perturbations should remain well north and west of the area through
the night.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
On Wednesday, the next storm will be moving into the area. The
recent trends are pointing a slower moving system, so the pops have
been lowered in Wed somewhat. The warming trend will have more time
to take hold, so the threat for significant amounts of sleet or
freezing rain seem to be lessening with time. Still, we do have
marginal temperatures Wed morning across the southern Poconos and
adjacent areas S of that. For that reason, we have not eliminated
the chc for some sleet and freezing rain from the grids yet.
Elsewhere, pops steadily increase thru the day with occasional rain
Wed afternoon and into Thu. Precipitation totals will be 1 to 2
inches across the region.

High pressure will build back across the area late Fri and into
Saturday, so a dry fcst is continued. It will get cold again Fri/Sat
with readings below normal, but not the arctic chill of the past few
days. Highs Fri/Sat in the upper 20s to low 30s across the Delaware
Valley and some 5 to 10 degrees cooler across the southern Poconos
and north NJ.

Model agreement begins to become a factor later this weekend with
some indicating a cold front and some showers Sunday and other not.
We have just continued with chc pops for the northern areas for now
and kept slgt chc pops elsewhere. Temperatures will favor snow N/W
and rain across the Delaware Valley and S/E.

Next week, the operational models become all over the place with
regards to various systems affecting the region. The 00Z CMC was
trending like the 12Z EC with a coastal system coming near our
waters next Tue, but then the 00Z EC came in without this low.
The GFS has a front crossing the area next Tue with a weak wave
forming SW of our area then moving thru Tue night with (probably)
snow. The EC and CMC don't have this at all. So the rather high
amounts of uncertainty will lead me to keep some slgt chc pops
for the Mon/Tue periods for now. Temperatures should remain a
few degrees below normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

This afternoon...VFR. Northwest winds around 5 knots, becoming light
and variable at most terminals.

Tonight...VFR with increasing high level clouds. Winds light and
variable to locally light southerly.

Wednesday...VFR ceilings lower to MVFR after about 15z at ABE and
RDG, then after about 21z at TTN, PHL/PNE and ILG (should remain VFR
at MIV and ACY). Some rain should develop in the afternoon mainly at
ABE and RDG where visibilities may lower to MVFR at times. Light and
variable winds, becoming south or southwest around 10 knots.
Southwesterly low-level wind shear at 2000 feet of around 40 knots
may start to overspread the area after 21z. Low confidence regarding
the arrival of the MVFR conditions.

Outlook...
Wednesday night thru Thursday...Lower CIGS and VSBYS with rain
and fog. IFR/LIFR possible. Gusty winds and LLWS possible into
Thursday morning.

Thursday night...Improving conditions. Few showers psbl. Patchy
fog.

Friday thru Saturday...Mostly VFR expected.

&&

.MARINE...
The conditions are below Small Craft Advisory criteria and
tonight, however a southerly wind will start increasing later
tonight. Some light freezing spray is hanging on at midday,
however this will continue to subside given the weakening winds.

The low tide during this afternoon looks as if the combination
of slackening winds will prevent a third round of widespread
blowouts. We will continue to monitor.

Outlook...
Wed thru Thu...SCA conditions expected. Rain and fog.

Thu night thru Fri night...SCA expected on the ocean and mostly
Sub-SCA on Delaware Bay. Fair.

Sat/Sat night...Sub-SCA. Fair.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...CMS/Gorse
Short Term...CMS
Long Term...O'Hara
Aviation...Gorse/O'Hara
Marine...CMS/Gorse/O'Hara
Hazardous weather outlook, Jan 22, 9:44 AM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
944 AM EST Tue Jan 22 2019

NJZ001-007-PAZ054-055-060>062-231445-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
944 AM EST Tue Jan 22 2019

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A period of sleet and light freezing rain is possible in some areas
on Wednesday before a change to rain occurs.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ070-071-
101>106-231445-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
944 AM EST Tue Jan 22 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-231445-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
944 AM EST Tue Jan 22 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

Winter Weather Advisories in Pennsylvania, 2019Every winter weather advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.